Indiana, 2004

Flood in Indiana, January 7 to 12, 2004

January 7 to 12, 2004 · NWS LMK · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jan 6, 2:30 PM EST, 10 hours 30 minutes earlier.

Area forecast discussion, Jan 6, 2:30 PM EST, 10 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EST TUE JAN 6 2004

SHORT TERM:
OF IMMEDIATE CONCERN IS THE MIN TEMPS FOR TONIGHT. LIGHT WINDS
BUT NOW SNOW COVER AND SOME WAA LATER TONIGHT AS WSWRLY BREEZES
INCREASE SOME. CURRENT TEMPS STILL AROUND 20 N TO LOWER 20S SOUTH
WITH FULL SUN. WILL GO WI 5 TO 10 NORTH AND 8 TO 12 SOUTH.

DRY AS SOMEWHAT WARMER SWRLY FLO ON WED AND WED NITE.

NEXT FCST PROBLEM IS IMPULSE DROPING SEWRD INTO RERGION IN NWRLY
FLO. DRY INITIALLY BUT MODELS INDICATE SOME GULF RH INTO SYSTEM
AFTER IT DROPS SE OF FA ON THU NITE. SO LOOKS LIKE A LIGHT PCPN
EVENT WI SOME LIGHT RAIN/LIGHT SNOW OR A MIX. WILL GO WI CHANCE OF R-
THU INTO THU NIGHT SW AND R-/S- MIX ELSEWHERE WI PCPN CHGNG TO
A CHANCE OF S- ACROSS FA LATER THU NIGHT AND ENDING AS SW-- ON FRI
MRNG.

MADE A CONSCIENTOUS EFFORT TO MESH WITH SURROUNDIG GRIDS.

EXTENDED...(FRIDAY NIGHT THROUGH MONDAY)

MAIN FORECAST CHALLENGE IN THE EXTENDED WILL BE THE UPPER LEVEL TROF
FORECAST TO PASS THROUGH LATE SUNDAY/EARLY MONDAY AND ASSOCIATED SFC
FRONT.  EXTENDED MODELS EACH SHOW DIFFERENT SOLUTIONS WITH RESPECT
TO THE STRENGTH OF THE SYSTEM...HOWEVER TIMING AND SPEED OF THE
SYSTEM HAS IS RATHER GOOD.  FOR NOW WE WILL CONTINUE LOW CHANCE POPS
FOR SUNDAY NIGHT THROUGH EARLY EVENING ON MONDAY.  PRECIP TYPE WILL
BE TRICKY AS THE BOUNDARY LAYER WARMS AND COOLS DURING THE DAY AND
NIGHT.  WHAT WE HAVE DONE IS GONE WITH RAIN DURING THE DAY AND
RAIN/SNOW MIXES AT NIGHT.  SYSTEM THEN SCOOTS OFF TO THE EAST
LEAVING US DRY ON TUESDAY.  AS FAR AS TEMPERATURES GO...YESTERDAYS
EXTENDED TEMPS WERE A LITTLE ON THE WARM SIDE AND TODAYS RUNS ARE
SLIGHTLY COOLER.  TO PRESERVE CONTINUITY...WE HAVE GONE WITH THE
00Z GFS ENSEMBLES AGAIN WHICH ARE SLIGHTLY COOLER THAN THE
OPERATIONAL MEX NUMBERS. -JARVIS

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Jan 6, 11:53 PM EST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1153 PM EST TUE JAN 6 2004

INZ076>079-083-084-089>092-KYZ023>025-028>043-045>049-053>057-067-
071000-
ANDERSON-BOURBON-BOYLE-BRECKINRIDGE-BULLITT-CLARK-CLARK IN-
CRAWFORD IN-DUBOIS IN-FAYETTE-FLOYD IN-FRANKLIN-GARRARD-HANCOCK-
HARDIN-HARRISON-HARRISON IN-HENRY-JEFFERSON-JEFFERSON IN-JESSAMINE-
LARUE-LINCOLN-MADISON-MARION-MEADE-MERCER-NELSON-NICHOLAS-OLDHAM-
ORANGE IN-PERRY IN-SCOTT-SCOTT IN-SHELBY-SPENCER-TRIMBLE-WASHINGTON-
WASHINGTON IN-WOODFORD-
INCLUDING THE CITIES OF...BARDSTOWN...CORYDON...CYNTHIANA...
DANVILLE...ELIZABETHTOWN...FRANKFORT...HARDINSBURG...HARRODSBURG...
JASPER...LEXINGTON...LOUISVILLE...NEW ALBANY...RICHMOND...
SHELBYVILLE...STANFORD...VERSAILLES...WINCHESTER
1153 PM EST (1053 PM CST) TUE JAN 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA, NORTH
CENTRAL KENTUCKY, AND MUCH OF THE BLUEGRASS REGION.

.DAY ONE...OVERNIGHT.

THE COMBINATION OF TEMPERATURES DROPPING TO THE SINGLE DIGITS
TONIGHT AND A WEST WIND OF 5 TO 10 MPH WILL PRODUCE WIND CHILL
READINGS FROM ABOUT 3 BELOW TO 8 BELOW ZERO. TAKE CARE TO DRESS
APPROPRIATELY IF YOU ARE GOING TO BE OUTDOORS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A CANADIAN CLIPPER TYPE WEATHER SYSTEM IS FORECAST TO GLIDE ACROSS
THE REGION THURSDAY AND THURSDAY NIGHT. AT THIS POINT, A STRIPE OF
LIGHT SNOW COULD OCCUR ACROSS SOUTHERN INDIANA AND NORTHERN PARTS OF
CENTRAL KENTUCKY. AN INCH OR SO OF SNOW IS POSSIBLE DURING THIS
PERIOD. THERE IS SOME UNCERTAINTY REGARDING THE AMOUNT OF MOISTURE
AND WARM AIR THAT WILL WORK INTO THE AREA WITH THIS SYSTEM, THEREFORE
THESE PROJECTIONS COULD BE REVISED WITH LATER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KYZ026-027-061>066-070>078-081-082-071000-
ADAIR-ALLEN-BARREN-BUTLER-CASEY-CLINTON-CUMBERLAND-EDMONSON-GRAYSON-
GREEN-HART-LOGAN-METCALF-MONROE-OHIO-RUSSELL-SIMPSON-TAYLOR-WARREN-
INCLUDING THE CITIES OF...BOWLING GREEN...CAMPBELLSVILLE...
COLUMBIA...FRANKLIN...GLASGOW...LEITCHFIELD...RUSSELLVILLE
1153 PM EST (1053 PM CST) TUE JAN 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL KENTUCKY.

.DAY ONE...OVERNIGHT.

THE COMBINATION OF TEMPERATURES DROPPING TO THE SINGLE DIGITS
TONIGHT AND A WEST WIND OF 5 TO 10 MPH WILL PRODUCE WIND CHILL
READINGS FROM ZERO TO ABOUT 4 BELOW. TAKE CARE TO DRESS
APPROPRIATELY IF YOU ARE GOING TO BE OUTDOORS

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A CANADIAN CLIPPER TYPE WEATHER SYSTEM IS FORECAST TO GLIDE ACROSS
THE REGION THURSDAY AND THURSDAY NIGHT. AT THIS POINT, A MIX OF
LIGHT RAIN AND LIGHT SNOW IS POSSIBLE ACROSS SOUTHERN KENTUCKY, WITH
MINOR ACCUMULATIONS OF SNOW POSSIBLE THURSDAY NIGHT. THERE IS SOME
UNCERTAINTY REGARDING THE AMOUNT OF MOISTURE AND WARM AIR THAT WILL
WORK INTO THE AREA WITH THIS SYSTEM, THEREFORE THESE PROJECTIONS
COULD BE REVISED WITH LATER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

XXV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Perry

When
January 7, 1:00 AM EST to January 12, 7:30 AM EST
Where
Perry forecast zone
Reported by
NEWSPAPER
Coordinates
38.080, -86.638 (the zone’s center; the record gives no point)

The Ohio River at Cannelton crested around 43.6 feet at noon EST on January 9. Flood stage at Cannelton is 42 feet. Minor flooding occurs at this stage. Flooding of agricultural lands begins near Cloverport and Cannelton.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382795.